The effective treatment with cyclosporine of a ulcerative colitis patient with concurrent idiopathic thrombocytopenic purpura who subsequently developed spontaneous pneumomediastinum

Tsutomu Iwasa, Kazuhiko Nakamura, Eikichi Ihara, Akira Aso, Tetsuhide Ito

Research output: Contribution to journalArticle

Abstract

Although extraintestinal manifestations of inflammatory bowel diseases are not uncommon, few reports have described concurrent idiopathic thrombocytopenic purpura (ITP). Spontaneous pneumomediastinum is also a rare complication of ulcerative colitis (UC). This report describes the case of a 14-year-old boy who experienced recurrent ulcerative colitis 3 months after temporary improvement following treatment with prednisolone (20 mg/day) and granulocyte/monocyte adsorption apheresis. His platelet counts decreased, suggesting ITP. The dosage of prednisolone was increased to 60 mg/day; however, his thrombocytopenia did not improve and he suddenly developed pneumomediastinum. A continuous infusion of cyclosporine increased his platelet counts and improved his ulcerative colitis. Cyclosporine should be considered when steroid-resistant ITP accompanies UC.

Original languageEnglish
Pages (from-to)1331-1337
Number of pages7
JournalInternal Medicine
Volume56
Issue number11
DOIs
Publication statusPublished - Jan 1 2017

Fingerprint

Mediastinal Emphysema
Idiopathic Thrombocytopenic Purpura
Ulcerative Colitis
Cyclosporine
Prednisolone
Platelet Count
Blood Component Removal
Therapeutics
Inflammatory Bowel Diseases
Granulocytes
Thrombocytopenia
Adsorption
Monocytes
Steroids

All Science Journal Classification (ASJC) codes

  • Internal Medicine

Cite this

The effective treatment with cyclosporine of a ulcerative colitis patient with concurrent idiopathic thrombocytopenic purpura who subsequently developed spontaneous pneumomediastinum. / Iwasa, Tsutomu; Nakamura, Kazuhiko; Ihara, Eikichi; Aso, Akira; Ito, Tetsuhide.

In: Internal Medicine, Vol. 56, No. 11, 01.01.2017, p. 1331-1337.

Research output: Contribution to journalArticle

@article{a0e827af776348369858afdb4a09d2a0,
title = "The effective treatment with cyclosporine of a ulcerative colitis patient with concurrent idiopathic thrombocytopenic purpura who subsequently developed spontaneous pneumomediastinum",
abstract = "Although extraintestinal manifestations of inflammatory bowel diseases are not uncommon, few reports have described concurrent idiopathic thrombocytopenic purpura (ITP). Spontaneous pneumomediastinum is also a rare complication of ulcerative colitis (UC). This report describes the case of a 14-year-old boy who experienced recurrent ulcerative colitis 3 months after temporary improvement following treatment with prednisolone (20 mg/day) and granulocyte/monocyte adsorption apheresis. His platelet counts decreased, suggesting ITP. The dosage of prednisolone was increased to 60 mg/day; however, his thrombocytopenia did not improve and he suddenly developed pneumomediastinum. A continuous infusion of cyclosporine increased his platelet counts and improved his ulcerative colitis. Cyclosporine should be considered when steroid-resistant ITP accompanies UC.",
author = "Tsutomu Iwasa and Kazuhiko Nakamura and Eikichi Ihara and Akira Aso and Tetsuhide Ito",
year = "2017",
month = "1",
day = "1",
doi = "10.2169/internalmedicine.56.7909",
language = "English",
volume = "56",
pages = "1331--1337",
journal = "Internal Medicine",
issn = "0918-2918",
publisher = "Japanese Society of Internal Medicine",
number = "11",

}

TY - JOUR

T1 - The effective treatment with cyclosporine of a ulcerative colitis patient with concurrent idiopathic thrombocytopenic purpura who subsequently developed spontaneous pneumomediastinum

AU - Iwasa, Tsutomu

AU - Nakamura, Kazuhiko

AU - Ihara, Eikichi

AU - Aso, Akira

AU - Ito, Tetsuhide

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Although extraintestinal manifestations of inflammatory bowel diseases are not uncommon, few reports have described concurrent idiopathic thrombocytopenic purpura (ITP). Spontaneous pneumomediastinum is also a rare complication of ulcerative colitis (UC). This report describes the case of a 14-year-old boy who experienced recurrent ulcerative colitis 3 months after temporary improvement following treatment with prednisolone (20 mg/day) and granulocyte/monocyte adsorption apheresis. His platelet counts decreased, suggesting ITP. The dosage of prednisolone was increased to 60 mg/day; however, his thrombocytopenia did not improve and he suddenly developed pneumomediastinum. A continuous infusion of cyclosporine increased his platelet counts and improved his ulcerative colitis. Cyclosporine should be considered when steroid-resistant ITP accompanies UC.

AB - Although extraintestinal manifestations of inflammatory bowel diseases are not uncommon, few reports have described concurrent idiopathic thrombocytopenic purpura (ITP). Spontaneous pneumomediastinum is also a rare complication of ulcerative colitis (UC). This report describes the case of a 14-year-old boy who experienced recurrent ulcerative colitis 3 months after temporary improvement following treatment with prednisolone (20 mg/day) and granulocyte/monocyte adsorption apheresis. His platelet counts decreased, suggesting ITP. The dosage of prednisolone was increased to 60 mg/day; however, his thrombocytopenia did not improve and he suddenly developed pneumomediastinum. A continuous infusion of cyclosporine increased his platelet counts and improved his ulcerative colitis. Cyclosporine should be considered when steroid-resistant ITP accompanies UC.

UR - http://www.scopus.com/inward/record.url?scp=85020087781&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85020087781&partnerID=8YFLogxK

U2 - 10.2169/internalmedicine.56.7909

DO - 10.2169/internalmedicine.56.7909

M3 - Article

C2 - 28566594

AN - SCOPUS:85020087781

VL - 56

SP - 1331

EP - 1337

JO - Internal Medicine

JF - Internal Medicine

SN - 0918-2918

IS - 11

ER -